People who go to gyms always dream of having a perfectly sculpted body and when natural methods don’t work they turn to steroids. Steroids are primarily used to build muscle mass. People need to be vigilant on what type of steroids they use, consuming substandard steroids are known to cause problems and are harmful for health. Recently, a 24 year-old went through adverse effects of using them.
Consumption of substandard steroids by a 24 year-old bodybuilder landed him into a trouble, as doctor from Ruby Hall Hospital has recently diagnosed him with Hansen’s disease (Leprosy). Consumption of steroids in his case, acted as immunosuppressant, which led to his development of Hansen’s disease.
Rahul, (name changed) is a bouncer by profession. The job demanded him to look fit and improve his muscle growth. But the taxing 12 hour duty did not allow him to make time for heavy rigorous exercise and he was forced to take the easy route of taking substandard steroids.
Dr Abhijit Lodha, Physician at Ruby hall clinic, who is treating Rahul, said, “The biopsy test of his skin confirmed the presence of Hansen’s disease. The patient’s immunity was low. When asked, he denied taking any steroids. But, the test confirmed that he was taking steroids. His low immunity led to him to catch the Hansen’s infection.”
The doctor had conducted cortisol test in order to check the present of steroid in his body. The test result found that the steroid presence was very low. “If you consume steroid externally, the natural steroid in the body go down,” explained Lodha.
Rahul was taking Wysolone, a cheaply available steroid. “Recently I have seen many patients who are consuming these cheap steroids just to build their muscles,” said Lodha. The doctor informed that the patient was taking steroids every day. Rahul had made his first visit in April this year and is now undergoing treatment for leprosy. The doctor has asked him to stop consuming steroids.
Dr Mahaveer Modi, pulmonologist at Ruby hall clinic, said, “If taken properly there is many uses of steroids. But, taking steroids in a wrong way can lead into developing early age cataract or catching infections. There are many who are consuming protein powder and think that they are losing their weight because of its consumption. But, in reality they are suffering from diseases like TB and therefore their weight is reduced. One should be very careful while taking either steroids or such protein supplements.”